Alert archive / South Dakota / Wind Advisories in 2023
Wind Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jan 26, 2023, 3:40 AM CST for 23 counties in South Dakota. It took effect at Jan 27, 2023, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2023, 3:40 AM CST (09:40 UTC)
- In effect from
- Jan 27, 2023, 12:00 AM CST
- Expired
- Jan 27, 2023, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 23 counties
Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755 WWUS73 KFSD 260940 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 340 AM CST Thu Jan 26 2023 SDZ038-050-052-053-057>059-063-064-261745- /O.NEW.KFSD.WI.Y.0001.230127T0000Z-230127T1500Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 340 AM CST Thu Jan 26 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas Counties. * WHEN...From 6 PM this evening to 9 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong gusty winds combining with falling light snow may briefly reduce visibilities down to a half a mile or less. If driving in these conditions, please slow down and increase your following distance. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
588 WWUS73 KFSD 261702 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1102 AM CST Thu Jan 26 2023 SDZ038-050-052-053-057>059-063-064-270115- /O.CON.KFSD.WI.Y.0001.230127T0000Z-230127T1500Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 1102 AM CST Thu Jan 26 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas Counties. * WHEN...From 6 PM this evening to 9 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
363 WWUS73 KFSD 262013 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 213 PM CST Thu Jan 26 2023 SDZ039-040-054>056-060>062-065>070-270500- /O.EXB.KFSD.WI.Y.0001.230127T0600Z-230127T1500Z/ Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Including the cities of De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, Orland, Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 213 PM CST Thu Jan 26 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and southeast South Dakota. * WHEN...From midnight tonight to 9 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds, combined with falling or fallen snow, may result in blowing and drifting snow. This may reduce visibility below 1 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ038-050-052-053-057>059-063-064-270500- /O.EXT.KFSD.WI.Y.0001.230127T0600Z-230127T1500Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 213 PM CST Thu Jan 26 2023 ...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas Counties. * WHEN...From midnight tonight to 9 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds, combined with falling or fallen snow, may result in blowing and drifting snow. This may reduce visibility below 1 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
691 WWUS73 KFSD 270352 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 952 PM CST Thu Jan 26 2023 SDZ038>040-050-052>070-271500- /O.CON.KFSD.WI.Y.0001.230127T0600Z-230127T1500Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 952 PM CST Thu Jan 26 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 9 AM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds, combined with falling or fallen snow, may result in blowing and drifting snow. This may reduce visibility below 1 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
804 WWUS73 KFSD 271005 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 405 AM CST Fri Jan 27 2023 SDZ038>040-050-052>070-271500- /O.CON.KFSD.WI.Y.0001.000000T0000Z-230127T1500Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 405 AM CST Fri Jan 27 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 9 AM CST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds may result in patchy blowing and drifting snow, especially in open areas. Blowing snow may briefly reduce visibility below 1 mile at times, though mild early morning temperatures should limit the potential for widespread or prolonged visibility restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
764 WWUS73 KFSD 271455 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 855 AM CST Fri Jan 27 2023 SDZ038>040-050-052>070-271600- /O.EXP.KFSD.WI.Y.0001.000000T0000Z-230127T1500Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 855 AM CST Fri Jan 27 2023 ...WIND ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Gusts continue to gradually weaken across the region, allowing the advisory to be expired. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 25, 10:54 PM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Jan 25, 10:54 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 1054 PM CST Wed Jan 25 2023 .SHORT TERM...(This Evening through Thursday) Issued at 333 PM CST Wed Jan 25 2023 KEY MESSAGES: 1. Light snow is likely for Thursday night, with any accumulation expected to be an inch or less. 2. Confidence is growing in a much more impactful system for Friday night into Saturday, with the biggest impacts being south of Interstate 90. 2. Much below normal temperatures will follow that system, impacting the region for the upcoming weekend into the middle of next week. TONIGHT: A cold front has pushed through the region this afternoon, and with strong cold air advection, temperatures have generally been falling through the day. Light snow/flurries continue east of Interstate 29 this afternoon with an upper level low situated over western IA, though we will see this activity diminish by evening as the feature pulls away. Otherwise, surface high pressure builds into the region tonight, and as the surface pressure gradient slackens, gusty northwesterly winds will diminish. Another shortwave will slide southward through western and central SD later tonight, and this could produce light snow over those areas. Most of this will remain to the west of our CWA, though it cannot be ruled out that a few tenths will fall in our southwestern most zones of south central SD overnight. With the cold air advection and lighter winds, it will be a cold night with lows in the single digits above zero to single digits below. THURSDAY: Surface ridging slides to the east on Thursday, with a southerly flow returning to the area on the backside of the high. This will bring about a much milder day, as highs climb into the lower to mid 30s from the Interstate 29 corridor and westward. East of there where the warm air advection will be delayed, highs will remain in the 20s. .LONG TERM...(Thursday Night through Wednesday) Issued at 333 PM CST Wed Jan 25 2023 THURSDAY NIGHT AND FRIDAY: The shortwave train continues on Thursday night as yet another wave drops into the Northern Plains. Strong midlevel theta e advection will overspread the area out ahead of the feature, with light snow spreading eastward across the area overnight. With increasing winds and the warm air advection, temperatures are expected to actually rise for a period as the system moves across the region, and with that, could see rain mix with the snow for a brief time. Any snowfall that does occur will be light, with ensembles supporting snow amounts of generally an inch or less - with the higher amounts north of Interstate 90. With winds gusting at around 30 to 35 kts, patchy blowing snow will be possible - especially when snow is falling. Colder air begins to feed southward behind the system on Friday, with high temperatures most likely occurring early in the day, then falling in the afternoon. FRIDAY NIGHT AND SATURDAY: Confidence is growing on an impactful winter storm for Friday night into Saturday - with greatest impacts being felt south of Interstate 90. Another upper level shortwave will track through the Central Plains, with strong midlevel frontogenesis lifting northward into our area during this time frame. Deterministic models are in fairly decent agreement on the heaviest snowfall axis being situated through the MO River corridor (the exception being the NAM which is shifted farther to the south). Interestingly, GEFS/GEPS/and ECMWF ensembles have the higher probabilities of receiving 3 inches or more located mainly south our CWA, and ensemble plumes also indicate a wide spread in potential snowfall amounts, so some uncertainty remains. In spite of that, it is becoming likely that some type of headlines will be issued in the coming forecasts. SATURDAY THROUGH WEDNESDAY: With the passage of this, the main theme will be a prolonged period of very cold temperatures as Canadian high pressure builds into the region. Both the NAEFS and ECMWF ensembles continue to show 700/850 mb temperatures in the 10th percentile or lower with respect to climatology for this period. This will play out to highs in the single digits above to single digits below zero for that time period, with lows in the single digits below to teens below zero. Other than Saturday, winds do not look overly strong, which will lessen wind chill affects - though anyway you look at it, it will be cold. There do not look to be any significant storm systems through the period, with ensembles showing only very low probabilities of receiving greater than a tenth of an inch of precipitation for any one 24 period through the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1048 PM CST Wed Jan 25 2023 Mid level stratus continues to gradually spread in from the west. MVFR ceilings will slowly creep eastward from central SD underneath. Introduced MVFR stratus near the I-29 corridor by 12z (at FSD/SUX). Although confidence is lower in how widespread it will be and how long it will linger near and east of I-29 (could be most of the day Thursday), stayed with a more optimistic TAF for now. Behind departing sfc high pressure, winds will swing west and eventually southwesterly during the daylight hours Thursday with gusts of 15-25 kts developing by late afternoon. A front passes through Thursday evening, bringing chances for light snow or rain and gusty northwesterly post frontal winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...BP
Hazardous weather outlook, Jan 25, 6:43 PM CST, 8 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Sioux Falls SD 643 PM CST Wed Jan 25 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-261245- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 643 PM CST Wed Jan 25 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light snow is expected with a passing front on Thursday evening and night. Gusty northwest winds behind the front coupled with light snow could reduce visibility at times and cause hazardous travel. Confidence is growing regarding a much more impactful system Friday night into Saturday. The biggest impacts would likely be south of the Interstate 90 corridor where the heaviest snow is looking most likely to occur, however, confidence in details is low at this time. Much colder air moves in Saturday through at least early next week. This brings daily high temperatures in the single digits either side of zero and nighttime wind chills dipping into the teens and 20s below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 3:33 AM CST | Winter Storm Watch | FSD | Bon Homme, Charles Mix, Clay, Gregory, Union, Yankton | 24 hr |
Nearby
Wind Advisories in South Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.